View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Fluids & Electrolytes
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
MARY ANNE HUGHES, 38, arrives at your ED complaining of sudden onset of palpitations. She's alert and oriented and she says her symptoms started about an hour ago as she walked her dog. Although she denies chest pain and shortness of breath, she says her heart feels like it's racing. Her skin is warm and dry, but she appears slightly pale and somewhat anxious.
You perform a rapid, focused physical assessment. Ms. Hughes' vital signs are: BP, 130/80; respirations, 20; and SpO2, 96% on room air. Her pulse is 160 and regular, her lungs are clear, and she has no carotid bruits. You attach Ms. Hughes to a cardiac monitor, which shows a narrow-complex tachycardia. You quickly administer oxygen via nasal cannula at 2 liters/minute, establish a peripheral I.V. line, obtain a 12-lead ECG, and call for a chest X-ray and lab work, including serum electrolytes.
Ms. Hughes' tachycardia doesn't appear to be compensatory: She has no pain or fever, and no signs or symptoms of infection or electrolyte disturbances that would cause her tachycardia. Her chest X-ray is unremarkable. Most important, she's not experiencing any serious signs or symptoms, such as hypotension, shortness of breath, or chest pain, as a result of her rapid heart rate.
Her problem-focused history reveals that Ms. Hughes doesn't have diabetes, coronary artery disease, thyroid disease, or a history of cardiac arrhythmias or substance abuse. Her only medications are oral contraceptives and multivitamins, and she hasn't consumed any caffeine recently.
The ECG shows a narrow-complex tachycardia, which is almost always supraventricular in origin and is characterized by a narrow QRS complex on ECG and a rapid ventricular response, typically between 140 and 220 beats/minute. The P wave may be buried in the preceding T wave and not be visible, or if present, may look different than a P wave that originates from the sinus node. The PR interval typically can't be measured because of the rapid rate, but if it's present, it may be normal.
Because Ms. Hughes is stable, the physician attempts to convert the tachycardia by performing right carotid sinus massage. Vagal maneuvers also can help determine the type of tachycardia by slowing the heart rate.
If vagal maneuvers fail to convert the arrhythmia, adenosine is the drug of choice. In nearly 90% of narrow-complex tachycardias, adenosine restores sinus rhythm by slowing conduction through the atrioventricular (AV) node and interrupting AV nodal reentry pathways. Adenosine effectively terminates supraventricular tachycardia (SVT) caused by reentry involving the AV node or sinus node.
Give an initial 6-mg dose by rapid I.V. bolus over 1 to 3 seconds at the port nearest the catheter hub, followed by a rapid 20-ml bolus of preservative-free 0.9% sodium chloride solution. Tell Ms. Hughes that she may feel flushed, or may feel chest pain or tightness while the medication is being administered.
If the rhythm doesn't convert in 1 to 2 minutes, give a 12-mg dose of adenosine. A second 12-mg dose may be given 1 to 2 minutes after the first 12-mg dose if the rhythm still fails to convert.
Adenosine may cause transient sinus bradycardia, ventricular ectopy, or asystole after the SVT is terminated. The drug is contraindicated in tachycardia induced by poison or drugs and in patients taking dipyridamole, and is less effective in patients taking theophylline.
Ms. Hughes' tachycardia is converted after one dose of adenosine, and she's discharged home the same day. She'll have a follow-up appointment with her primary care provider and may have a cardiology consult.
For life-long learning and continuing professional development, come to Lippincott's NursingCenter.
Malignant Melanoma: Advances in Treatment
Journal of the Dermatology Nurses' Association, May/June 2014
Expires: 6/30/2016 CE:2.3 $20.00
Writing for Nursing Publication
Journal of Pediatric Surgical Nursing, April/June 2014
Expires: 6/30/2016 CE:2.8 $24.95
The Growing Global Pertussis Problem
Journal of Christian Nursing, July/September 2014
Expires: 9/30/2016 CE:2.5 $24.95
More CE Articles
Subscribe to Recommended CE
Why Do We Still Eat Our Young?: Strategies and Interventions to Decrease Workplace Bullying
Professional Case Management, July/August 2014
Free access will expire on September 1, 2014.
Safety Issues at the End of Life in the Home Setting
Home Healthcare Nurse, July/August 2014
Free access will expire on August 18, 2014.
Managing hemodynamics: Using medications to influence the sympathetic nervous system
Nursing2014 Critical Care, July 2014
Free access will expire on August 18, 2014.
More Recommended Articles
Subscribe to Recommended Articles
Back to Top